zbMATH — the first resource for mathematics

Finite-time attractivity and bifurcation for nonautonomous differential equations. (English) Zbl 1213.34070
The aim of the paper is to introduce nonautonomous and finite-time versions of central concepts from the theory of dynamical systems such as attractivity and bifurcation. The discussion includes an appropriate spectral theory for linear systems as well as finite-time analogues of the well-known transcritical and pitchfork bifurcations. The introduced notions are illustrated by several examples.

34D45 Attractors of solutions to ordinary differential equations
34D09 Dichotomy, trichotomy of solutions to ordinary differential equations
37B55 Topological dynamics of nonautonomous systems
37G35 Dynamical aspects of attractors and their bifurcations
34C23 Bifurcation theory for ordinary differential equations
Full Text: DOI
[1] Abraham R. H., Marsden J. E. and Ratiu T., Manifolds, Tensor Analysis, and Applications, Springer, New York, (1988) · Zbl 0875.58002
[2] Aulbach B., Gewöhnliche Differenzialgleichungen, Spektrum Akademischer Verlag, Heidelberg, (in German), (2004)
[3] Aulbach B. and Siegmund S., A spectral theory for nonautonomous difference equations, Proceedings of the Fifth Conference on Difference Equations and Applications, Temuco/Chile 2000, Gordon & Breach Publishers, (2000) · Zbl 1062.39014
[4] –, The dichotomy spectrum for noninvertible systems of linear difference equations, Journal of Difference Equations and Applications 7(6), 895–913, (2001) · Zbl 1001.39003 · doi:10.1080/10236190108808310
[5] Berger A., Doan T. S. and Siegmund S., Nonautonomous finite-time dynamics, Discrete and Continuous Dynamical Systems B, 9(3–4), 463–492, (2008) · Zbl 1148.37010 · doi:10.3934/dcdsb.2008.9.463
[6] –, A definition of spectrum for differential equations on finite time, J. Differential Equations, 246, 1098–1118, (2009) · Zbl 1169.34040 · doi:10.1016/j.jde.2008.06.036
[7] Chicone C., Ordinary Differential Equations with Applications, Texts in Applied Mathematics, vol. 34, Springer, New York, (1999) · Zbl 0937.34001
[8] Coddington E. A. and Levinson N., Theory of Ordinary Differential Equations, McGraw-Hill Book Company, New York Toronto London, (1955) · Zbl 0064.33002
[9] Colonius F., Kloeden P. E. and Siegmund S., (eds.), Foundations of Nonautonomous Dynamical Systems, Special Issue of Stochastics and Dynamics, vol. 4, (2004) · Zbl 1075.37501
[10] Coppel W. A., Stability and Asymptotic Behavior of Differential Equations, Heath, Boston, (1965) · Zbl 0154.09301
[11] Fabbri R. and Johnson R. A., On a saddle-node bifurcation in a problem of quasiperiodic harmonic forcing, EQUADIFF 2003. Proceedings of the International Conference on Differential Equations, Hasselt, Belgium (Dumortier F., Broer H., Mawhin J., Vanderbauwhede A. and Lunel V., eds.), pp. 839–847, (2005) · Zbl 1107.37040
[12] Glendinning P., Non-smooth pitchfork bifurcations, Discrete and Continuous Dynamical Systems B, 4(2), 457–464, (2004) · Zbl 1056.37069 · doi:10.3934/dcdsb.2004.4.457
[13] Guckenheimer J. and Holmes P., Nonlinear Oscillation, Dynamical Systems, and Bifurcations of Vector Fields, Applied Mathematical Sciences, vol. 42, Springer, New York, (1983) · Zbl 0515.34001
[14] Haller G., Finding finite-time invariant manifolds in two-dimensional velocity fields, Chaos, 10(1), 99–108, (2000) · Zbl 0979.37012 · doi:10.1063/1.166479
[15] Johnson R. A., Kloeden P. E. and Pavani R., Two-step transition in nonautonomous bifurcations: An explanation, Stochastics and Dynamics, 2(1), 67–92, (2002) · Zbl 1009.34037 · doi:10.1142/S0219493702000297
[16] Johnson R. A. and Mantellini F., A nonautonomous transcritical bifurcation problem with an application to quasi-periodic bubbles, Discrete and Continuous Dynamical Systems, 9(1), 209–224, (2003) · Zbl 1044.37039
[17] Kloeden P. E., Pitchfork and transcritical bifurcations in systems with homogeneous nonlinearities and an almost periodic time coefficient, Communications on Pure and Applied Analysis, 3(2), 161–173, (2004) · Zbl 1228.34058 · doi:10.3934/cpaa.2004.3.161
[18] Kloeden P. E. and Siegmund S., Bifurcations and continuous transitions of attractors in autonomous and nonautonomous systems, International J. Bifurcation and Chaos, 15(3), 743–762, (2005) · Zbl 1079.34041 · doi:10.1142/S0218127405012454
[19] Langa J. A., Robinson J. C. and Suárez A., Stability, instability and bifurcation phenomena in non-autonomous differential equations, Nonlinearity, 15(3), 887–903, (2002) · Zbl 1004.37032 · doi:10.1088/0951-7715/15/3/322
[20] –, Bifurcations in non-autonomous scalar equations, J. Differential Equations, 221(1), 1–35, (2006) · Zbl 1096.34026 · doi:10.1016/j.jde.2005.06.023
[21] Lekien F., Shadden S. C. and Marsden J. E., Lagrangian coherent structures in n-dimensional systems, J. Mathematical Physics 48(6), 065404, 19 pp, (2007) · Zbl 1144.81374 · doi:10.1063/1.2740025
[22] Lyapunov A. M., The General Problem of the Stability of Motion, Mathematical Society of Kharkov, Kharkov, (in Russian), (1892) · Zbl 0041.32204
[23] –, Sur les figures d’equilibre peu differentes des ellipsodies d’une masse liquide homogène donnee d’un mouvement de rotation, Academy of Science St. Petersburg, St. Petersburg, (in French), (1906)
[24] Núñez C. and Obaya R., A non-autonomous bifurcation theory for deterministic scalar differential equations, Discrete and Continuous Dynamical Systems B, 9(3–4), 701–730, (2008) · Zbl 1151.37021 · doi:10.3934/dcdsb.2008.9.701
[25] Poincaré H., Les méthodes nouvelles de la mécanique céleste, Gauthier-Villars, Paris, (3 volumes, in French), (1892-1899)
[26] Pötzsche C., Nonautonomous continuation and bifurcation of bounded solutions I: Difference equations, Manuscript.
[27] –, Robustness of hyperbolic solutions under parametric perturbations, to appear in: Journal of Difference Equations and Applications.
[28] Rasmussen M., Towards a bifurcation theory for nonautonomous difference equations, Journal of Difference Equations and Applications, 12(3–4), 297–312, (2006) · Zbl 1136.37314 · doi:10.1080/10236190500489400
[29] –, Attractivity and Bifurcation for Nonautonomous Dynamical Systems, Springer Lecture Notes in Mathematics, vol. 1907, Springer, Berlin, Heidelberg, New York, (2007) · Zbl 1131.37001
[30] –, Nonautonomous bifurcation patterns for one-dimensional differential equations, J. Differential Equations, 234(1), 267–288, (2007) · Zbl 1125.34032 · doi:10.1016/j.jde.2006.11.002
[31] Sacker R. J. and Sell G. R., Existence of dichotomies and invariant splittings for linear differential systems I, J. Differential Equations 15, 429–458, (1974) · Zbl 0294.58008 · doi:10.1016/0022-0396(74)90067-9
[32] –, A spectral theory for linear differential systems, J. Differential Equations, 27, 320–358, (1978) · Zbl 0372.34027 · doi:10.1016/0022-0396(78)90057-8
[33] Shadden S. C., Lekien F. and Marsden J. E., Definition and properties of Lagrangian coherent structures from finite-time Lyapunov exponents in two-dimensional aperiodic flows, Physica D, Nonlinear Phenomena, 212(3–4), 271–304, (2005) · Zbl 1161.76487 · doi:10.1016/j.physd.2005.10.007
[34] Siegmund S., Dichotomy spectrum for nonautonomous differential equations, J. Dynamics and Differential Equations, 14(1), 243–258, (2002) · Zbl 0998.34045 · doi:10.1023/A:1012919512399
[35] Wiggins S., Introduction to Applied Nonlinear Dynamical Systems and Chaos, Texts in Applied Mathematics, vol. 2, Springer, New York, (1990) · Zbl 0701.58001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.